Alert archive / North Carolina / Flash Flood Warnings in 2024
Flash Flood Warning 7, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Aug 6, 2024, 10:40 PM EDT for Brunswick County, North Carolina. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2024, 10:40 PM EDT (02:40 UTC)
- Expired
- Aug 7, 2024, 12:00 AM EDT
- In force
- 80 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 11 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.6
The text
As transmitted.
777
WGUS52 KILM 070240
FFWILM
NCC019-070400-
/O.NEW.KILM.FF.W.0007.240807T0240Z-240807T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
1040 PM EDT Tue Aug 6 2024
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Southwestern Brunswick County in southeastern North Carolina...
* Until midnight EDT tonight.
* At 1040 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Additional rainfall amounts of
1 to 3 inches are possible in the warned area where heavy rain
also fell earlier today. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Oak Island, Shallotte, Holden Beach, Ocean Isle Beach, Civie Town,
Supply, Russtown, Varnamtown and Brunswick Novant Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dangerous flooding from heavy rainfall can be expected, especially
near poor drainage areas and other flood prone locations. It is
harder to recognize flood dangers at night, as it will be difficult
to determine the depth of the water. Roads may be damaged or washed
away. Most flood deaths occur in vehicles. If flooding is observed,
then turn around, don't drown.
&&
LAT...LON 3409 7830 3399 7819 3391 7819 3391 7823
3391 7824 3391 7833 3390 7836 3390 7837
3389 7842 3388 7845 3398 7852
FLASH FLOOD...RADAR INDICATED
$$
JLB1 follow-up statement
446
WGUS72 KILM 070351
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
1151 PM EDT Tue Aug 6 2024
NCC019-070401-
/O.EXP.KILM.FF.W.0007.000000T0000Z-240807T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brunswick NC-
1151 PM EDT Tue Aug 6 2024
...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT EDT TONIGHT FOR
SOUTHWESTERN BRUNSWICK COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 800 AM EDT Friday for portions
of southeast North Carolina and northeast South Carolina.
&&
LAT...LON 3409 7830 3399 7819 3391 7819 3391 7823
3391 7824 3391 7833 3390 7836 3390 7837
3389 7842 3388 7845 3398 7852
$$
JLBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 7:36 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 6, 7:36 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
736 PM EDT Tue Aug 6 2024
.SYNOPSIS...
Rainfall will increase in coverage and intensity today and
continue through at least Friday as Tropical Cyclone Debby
approaches and eventually lifts north of the area by late Fri
through on Saturday. Historic and life threatening flooding is
expected due to the very slow movement of Debby. The forecast
path of the storm across the forecast area is becoming better
established but still a 30 mile track difference could produce
differing end results. Improving weather and marine conditions
expected during the weekend into next week.
&&
.UPDATE...
No changes to the forecast with the mid evening update. The
previous tornado watch was extended until 2 AM.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
The center of Debby is very slowly tracking ENE and will drift over
the shelf waters off the Georgia and southern South Carolina coast
through most or all of tomorrow as a result of weak steering
currents. Wind and wave action has cooled these shelf waters
considerably and this, along with the lack of a convectively active
inner core, will limit how much restrengthening Debby could achieve
before returning to somewhere along the South Carolina coast
sometime on Wednesday night/early Thursday morning. Across the area,
periods of generally light to moderate rain with occasionally
heavier rain showers and isolated thunderstorms will accompany rain
bands lifting north-northwestward through the period as Debby makes
slow northeastward progress. Heavy rainfall training over the same
areas can lead to flash flooding, as was observed earlier today in
Murrells Inlet and the Grand Strand area, but pinpointing exactly
when and where this may occur is difficult to predict given the
structure of Debby. Nevertheless, a HIGH risk for flash-flood-
producing rainfall continues through tomorrow and beyond as tropical
moisture and lift accompanying Debby keep the atmosphere primed for
extremely heavy rainfall rates. Do not cross flooded roadways if you
encounter one. Road washouts or a weakened subsurface that cannot
support a vehicle are a concern and can be difficult or impossible
to see, even during the day.
Temperatures will follow a very muted diurnal trend due to the
showers and extensive cloud cover, although subsidence between bands
could lead to thinner clouds which permit several degrees of warming
before another band knocks temperatures down. Lows in the middle 70s
and highs in the low 80s are forecast.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
T.S. Debby is expected to be meandering off the SC coast into
Wednesday night as it remains cut off from any significant steering
flow. Although the GFS remains an outlier with a further south and
west track than most other guidance through Thursday, the official
NHC guidance continues to show that the center will move slowly
north into northeast SC Thursday morning, continuing slowly into
central NC by Friday morning. It should begin to accelerate to the
northeast by Friday afternoon/evening as a H5 trough/closed low
swings across the upper Midwest. Extreme to catastrophic flooding
remains a primary concern in association with this slow moving
system. Periods of torrential rain are likely, particularly
Wednesday night into Thursday night as bands of heavy rain wrap
around on the eastern and northern sides of the circulation
center.
Temps will remain in a relatively tight diurnal range Wednesday
night through Thursday night, with lows in the low to mid 70s, and
highs in the lower 80s. By Friday, temps should climb into the mid
80s as winds turn SW ahead of a cold front. Will decrease PoPs from
categorical Thursday night to likely on Friday. Rainfall
shouldn't be as widespread Friday, however with the frontal
boundary draped to our west across the central Carolinas, do
expect radar to still be active.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Deep moisture will be pushing off the northeast Saturday morning as
remnants of Debby lift rapidly towards New England. The front should
push to the coast by late Saturday, perhaps stalling just offshore,
as upper flow turns westerly. Convection should resume a more
typical diurnal trend through the period, with scattered afternoon
and evening showers/tstms possible each day.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
While there will be intervals of VFR conditions...this forecast
represents what is expected to be the more prevailing MVFR
scenario. All of this due to the lethargic motion of Tropical
Storm Debby to the south.
Extended Outlook...MVFR/IFR expected as Tropical Storm Debby
affects the area through late week. A return to predominant VFR
conditions is expected on Saturday morning as Debby lifts away.
&&
.MARINE...
Through Wednesday...A Tropical Storm Warning continues for all
the coastal waters through Wednesday with dangerous marine
conditions persisting through the period and beyond. Wave
heights should remain generally in the 7-10 ft range through the
period. Southeast winds this evening and tonight will back to
east-southeast or easterly tomorrow as Debby drifts
northeastward. Tropical storm force sustained winds exceeding 34
kts are most likely in our SC waters and tropical storm force
gusts are likely in heavy showers/storms throughout all waters.
Wednesday night through Sunday...Hazardous conditions associated
with TS Debby will be the rule through the remainder of the week
as the system meanders into central NC by Friday. Conditions
will slowly improve across the waters Friday into Saturday as
winds turn SW, however advisories will still likely be required
into Saturday morning. A frontal boundary will approach from the
west Saturday night, perhaps stalling along the coast by Sunday.
Widespread showers/tstms Wednesday-Friday will become scattered
over the weekend.
&&
.TIDES/COASTAL FLOODING...
Other - Rip Currents: There is a high risk of rip currents across
all beaches through at least Thursday. High Surf Advisory, for
breaking wave heights of 6+ feet, is now in effect beginning this
afternoon for beaches south of Cape Fear and early Wednesday morning
for New Hanover and Pender County beaches.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ106-108-110.
Flood Watch through Friday morning for NCZ087-096-099-105>110.
High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
108-110.
High Surf Advisory from 5 AM Wednesday to midnight EDT Friday
night for NCZ106-108.
Coastal Flood Advisory until 2 AM EDT Wednesday for NCZ107.
High Surf Advisory until midnight EDT Friday night for NCZ110.
Storm Surge Watch for NCZ110.
SC...Tropical Storm Warning for SCZ039-054>056-058.
Flood Watch through Friday morning for SCZ017-023-024-032-033-
039-054>056-058-059.
High Risk for Rip Currents until 8 PM EDT this evening for SCZ054-
056.
High Surf Advisory until midnight EDT Friday night for SCZ054-
056.
Storm Surge Watch for SCZ054-056.
MARINE...Tropical Storm Warning for AMZ250-252-254-256.
&&
SYNOPSIS...DCH
UPDATE...SHK
NEAR TERM...ABW
SHORT TERM...CRM
LONG TERM...CRM
AVIATION...ABW
MARINE...ABW/CRM
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 6, 7:52 PM EDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 752 PM EDT Tue Aug 6 2024 AMZ250-252-254-256-080000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 752 PM EDT Tue Aug 6 2024 ...TORNADO WATCH 607 IN EFFECT UNTIL 1 AM EDT WEDNESDAY... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-SCZ017-023-024-080000- Robeson-Marlboro-Darlington-Dillon- 752 PM EDT Tue Aug 6 2024 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ096-099-105-109-SCZ032-033-059-080000- Bladen-Columbus-Inland Pender-Inland Brunswick-Florence-Marion- Northern Horry- 752 PM EDT Tue Aug 6 2024 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...TORNADO WATCH 607 IN EFFECT UNTIL 1 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-SCZ054-056-080000- Coastal Brunswick-Coastal Horry-Coastal Georgetown- 752 PM EDT Tue Aug 6 2024 ...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT FRIDAY NIGHT... ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...TORNADO WATCH 607 IN EFFECT UNTIL 1 AM EDT WEDNESDAY... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING... ...TROPICAL STORM WARNING IN EFFECT... ...STORM SURGE WATCH IN EFFECT... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Rip Current Risk. High Surf Advisory. Tornado Watch. Storm Surge Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Rip Current Risk. High Surf Advisory. Storm Surge Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-080000- Inland New Hanover- 752 PM EDT Tue Aug 6 2024 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...TORNADO WATCH 607 IN EFFECT UNTIL 1 AM EDT WEDNESDAY... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tornado Watch. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-080000- Coastal Pender-Coastal New Hanover- 752 PM EDT Tue Aug 6 2024 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...TORNADO WATCH 607 IN EFFECT UNTIL 1 AM EDT WEDNESDAY... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING... ...TROPICAL STORM WARNING IN EFFECT... ...HIGH SURF ADVISORY IN EFFECT FROM 5 AM WEDNESDAY TO MIDNIGHT EDT FRIDAY NIGHT... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Rip Current Risk. Tornado Watch. Tropical Storm Warning. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Rip Current Risk. Tropical Storm Warning. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ039-055-058-080000- Williamsburg-Inland Georgetown-Central Horry- 752 PM EDT Tue Aug 6 2024 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...TORNADO WATCH 607 IN EFFECT UNTIL 1 AM EDT WEDNESDAY... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tornado Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 6, 6:36 PM EDT, 4 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
636 PM EDT Tue Aug 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM Funnel Cloud 4 WNW Nakina 34.15N 78.74W
08/06/2024 Columbus NC Public
Wall cloud and multiple funnel clouds reported near
Mollie, NC.
&&
Event Number ILM2400238
IGBLocal storm report, Aug 6, 7:12 PM EDT, 3 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
712 PM EDT Tue Aug 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM Flash Flood 2 E North Myrtle Beach 33.83N 78.64W
08/06/2024 Horry SC Broadcast Media
Flash flooding reported along several residential roads
in Cherry Grove Beach.
&&
Event Number ILM2400239
IGBLocal storm report, Aug 6, 7:20 PM EDT, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
720 PM EDT Tue Aug 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM Flash Flood 2 NE North Myrtle Beach 33.85N 78.64W
08/06/2024 Horry SC Broadcast Media
Flash flooding in a backyard just off the Sea Mountain
Highway.
&&
Event Number ILM2400240
IGBLocal storm report, Aug 6, 7:29 PM EDT, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
729 PM EDT Tue Aug 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM Flash Flood 1 E North Myrtle Beach 33.83N 78.65W
08/06/2024 Horry SC Broadcast Media
Spring Street is washed out along 20th Avenue North and
21st Avenue North in Cherry Grove Beach.
&&
Event Number ILM2400241
IGBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 10:57 AM EDT | Special Marine Warning | ILM | 33 min | |
| Aug 7, 11:29 AM EDT | River Flood Warning | ILM | Bladen, Cumberland | 21 days |
| Aug 7, 11:29 AM EDT | River Flood Warning | ILM | Brunswick, Columbus | 12 days |
| Aug 7, 11:47 AM EDT | Special Marine Warning | ILM | 43 min | |
| Aug 7, 12:26 PM EDT | Tornado Warning | ILM | New Hanover, Pender | 19 min |
| Aug 7, 12:51 PM EDT | Tornado Warning | ILM | New Hanover, Pender | 12 min |
| Aug 7, 2:02 PM EDT | Tornado Warning | ILM | Pender | 13 min |
| Aug 7, 2:28 PM EDT | Tornado Warning | ILM | Pender | 34 min |
| Aug 7, 3:01 PM EDT | Special Marine Warning | ILM | 29 min | |
| Aug 7, 3:30 PM EDT | Special Marine Warning | ILM | 15 min | |
| Aug 7, 3:52 PM EDT | Areal Flood Advisory | ILM | Brunswick, Columbus | 3 hr |
| Aug 7, 4:34 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 10 hr |
| Aug 7, 4:51 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover | 40 min |
| Aug 7, 5:02 PM EDT | Flash Flood Warning | ILM | Columbus | 23 hr |
| Aug 7, 5:31 PM EDT | Flash Flood Warning | ILM | New Hanover | 5 hr |
| Aug 7, 5:46 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover | 46 min |
| Aug 7, 6:31 PM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover | 4 hr |
| Aug 7, 6:43 PM EDT | Areal Flood Advisory | ILM | Brunswick, Columbus | 93 min |
| Aug 7, 6:54 PM EDT | Areal Flood Advisory | ILM | Bladen, Brunswick, Columbus | 25 min |
| Aug 7, 7:19 PM EDT | Flash Flood Warning | ILM | Bladen, Brunswick, Columbus | 20 hr |
| Aug 7, 7:23 PM EDT | Tornado Warning | ILM | Bladen, Columbus, Pender | 37 min |
| Aug 7, 7:25 PM EDT | Special Marine Warning | ILM | 22 min | |
| Aug 7, 7:59 PM EDT | Tornado Warning | ILM | Brunswick | 31 min |
Nearby
Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.